Alert archive / Wisconsin / Gale Warnings in 2018

Gale Warning 14, NWS Green Bay, WI

November 8, 2018

NWS Green Bay, WI issued this gale warning at Nov 8, 2018, 8:26 PM CST. It took effect at Nov 9, 2018, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2018, 8:26 PM CST (02:26 UTC)
In effect from
Nov 9, 2018, 9:00 PM CST
Expired
Nov 10, 2018, 9:00 AM CST
In force
12 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

492 
WHUS73 KGRB 090226
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
826 PM CST Thu Nov 8 2018

LMZ521-522-541>543-091030-
/O.NEW.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/
/O.UPG.KGRB.GL.A.0011.181110T0300Z-181110T1500Z/
/O.NEW.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
826 PM CST Thu Nov 8 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM TO 9 PM CST FRIDAY...
...GALE WARNING IN EFFECT FROM 9 PM FRIDAY TO 9 AM CST SATURDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from 9 PM Friday to 9 AM CST
Saturday. A Small Craft Advisory has also been issued. This Small
Craft Advisory is in effect from 3 PM to 9 PM CST Friday. The
Gale Watch is no longer in effect.

* WINDS...Northwest increasing to 15 to 25 knots late Friday 
  morning. Winds will then increase to 30 knots Friday night 
  with gale force gusts to 40 knots. 

* WAVES...Building to 2 to 4 feet on Friday. Waves will then 
  build to 3 to 5 feet on the bay and 4 to 7 feet on the lake 
  after midnight on Friday night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
6 follow-up statements
756 
WHUS73 KGRB 091032
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
432 AM CST Fri Nov 9 2018

LMZ521-522-541>543-091845-
/O.CON.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/
/O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
432 AM CST Fri Nov 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM CST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WINDS...Variable winds will become NW and increase to 15 to 25
  kts by late afternoon, and to 30 kts by mid-evening. Gale force
  gusts are likely from mid-evening until mid-morning Saturday.
  Gusts to 45 knots are likely.

* WAVES...Waves will reach 4 to 7 feet on the bay, and 3 to 6 feet
  on the lake.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
436 
WHUS73 KGRB 091611
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1011 AM CST Fri Nov 9 2018

LMZ521-522-541>543-100015-
/O.CON.KGRB.SC.Y.0075.181109T2100Z-181110T0300Z/
/O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1011 AM CST Fri Nov 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM CST THIS EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WINDS...NW and increasing to 15 to 25 kts by late afternoon, 
  and to 30 kts by mid-evening. Gale force gusts are likely from 
  mid- evening until mid-morning Saturday. Gusts to 45 knots are 
  likely. 

* WAVES...Waves will reach 4 to 7 feet on the bay, and 3 to 6 
  feet on the lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
455 
WHUS73 KGRB 092142
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
342 PM CST Fri Nov 9 2018

LMZ521-522-541>543-100545-
/O.CON.KGRB.SC.Y.0075.000000T0000Z-181110T0300Z/
/O.CON.KGRB.GL.W.0014.181110T0300Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
342 PM CST Fri Nov 9 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WINDS...NW increasing to 30 kts by mid-evening. Gale force gusts
  are likely from mid-evening until mid-morning Saturday. Gusts 
  to 45 knots are likely. 

* WAVES...Waves increasing, reaching 4 to 7 feet after midnight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
793 
WHUS73 KGRB 100333
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
933 PM CST Fri Nov 9 2018

LMZ521-522-541>543-101145-
/O.CON.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
933 PM CST Fri Nov 9 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WINDS...W 15 to 25 kts, veering NW and increasing to 30 kts.
  Gale force gusts to 45 kts are likely until mid-morning
  Saturday.

* WAVES...Waves 2 to 4 feet, increasing to 4 to 7 feet after 
  midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
005 
WHUS73 KGRB 101011
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
411 AM CST Sat Nov 10 2018

LMZ521-522-541>543-101500-
/O.CON.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
411 AM CST Sat Nov 10 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WINDS...Northwest winds to 30 knots with gale force gusts to 45
  knots will continue until mid-morning.

* WAVES...Waves of 4 to 7 feet on the bay and 3 to 6 feet on the
  lake will decrease to 1 to 3 ft by late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

JS
878 
WHUS73 KGRB 101503
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
903 AM CST Sat Nov 10 2018

LMZ521-522-541>543-102100-
/O.EXP.KGRB.GL.W.0014.000000T0000Z-181110T1500Z/
/O.NEW.KGRB.SC.Y.0076.181110T1503Z-181110T2100Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
903 AM CST Sat Nov 10 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect until 3 PM CST this afternoon.

* WINDS...Northwest 15 to 25 kts...easing to 10 to 15 kts.
 
* WAVES...Waves of 3 to 5 feet will decrease to 1 to 3 ft by late
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Nov 8, 6:03 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Nov 8, 6:03 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
603 PM CST Thu Nov 8 2018

Updated aviation portion for 00Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 335 PM CST Thu Nov 8 2018

Colder temperatures along with good chances of light to possibly
moderate snow tonight through the day Friday. This could lead to
impacts late tonight into Friday morning as this will be the first
accumulating snowfall of the season. Winter Weather Advisories
have been issued for portions of the area, especially over

Satellite imagery continues to show widespread cloud cover across
much of the wester Great Lakes region, west into the Dakotas. Radar
imagery continues to show some lake effect snow showers downwind of
Lake Superior, mainly across Upper Michigan. Additionally, some at
least light snowfall is showing up across portions of MN and the
Dakotas.

Tonight: A deepening trough, sliding across  the Plains this
evening, is expected to close off an upper level low as a vort max
rounds the base of the trough late tonight. As this happens, this
will also help to intensify/develop a surface low across WI into
Lake MI. The combination of forcing/steepening lapse rates with
these features, along with increasing deep-layer moisture, will lead
to increasing snowfall this evening and especially during the
overnight/early morning hours. Models are in good agreement in
painting out around 0.05 to 0.10 inches of QPF. This amount of QPF
combined with roughly 10-15 to 1 snow to liquid ratios would give
around an inch to an inch and a half by the morning commute,
especially across east central and northeast WI. This could lead to
greater impacts this early in the season as we adjust to winter
driving once again.

Friday: The aforementioned surface low is expected to shift farther
east and become more defined as it phases with yet another low
lifting northeast out of the Ohio River Valley. This would keep the
stronger surface low over southeast lower MI into PA into the
afternoon hours. Even though the stronger low will remain well to
the southeast of the area, a fairly strong inverted surface trough
will extend northwest from the low, across Lake MI into the U.P. and
Lake Superior. This trough will keep snow in place across eastern
and northeastern WI through mid morning before the better forcing
and moisture shifts across Lake MI. Models continue to paint out up
to another inch or so of snow during the morning hours across the
eastern CWA. Again, the timing of the light snow will be the main
reason for greater impacts as the snow would likely continue through
at least mid morning, leading to slippery travel. Snowfall totals
across most of the area from late tonight through Friday morning
will be in the 1 to 2 inch range. A dominant north-south oriented
lake effect band will likely develop over Lake Michigan; however,
the main location that has a chance of being impacted from this
would be the tip of the Door Peninsula. It is not a particularly
high probability as the inverted trough is expected to be far
enough northeast of the area to shift the band more eastward.

By 18Z, the upper level low is expected to slide into northwest WI
as a well defined dry slot slides eastern and northeastern portions
of WI. This will allow for a break in the precipitation for much of
the afternoon hours or at least taper the precipitation off to some
flurries. Freezing drizzle still looks to be a very limited threat
as the colder air sliding into the area would likely keep the
shallow moist layer cold enough to introduce ice crystals. Outside
of the system forcing and moisture, north to north-northwest flow
will increase over western Lake Superior during the afternoon hours
as 850mb temperatures drop to or linger around -14C. This, along
with Lake Superior surface temperatures lingering around 7C, will
lead to sufficient lake induced instability for lake effect snow.
This will also be around the time that the trough begins to wrap
southward before shifting off to the east. Inversion heights will
increase during the afternoon over that area, allowing for a re-
intensification of snow. Hi-res models are painting out around
0.30 inches of QPF, which would give around 3 to 5 additional
inches across Vilas county from Friday afternoon into Friday
evening. This would bring 24 hour totals across Vilas County to
around 2 to 6 inches with locally higher totals approaching 8
inches over the far northwest portion of the county.

.LONG TERM...Friday Night Through Thursday
Issued at 335 PM CST Thu Nov 8 2018

The main concerns during this part of the forecast are the end of
the initial snow event and winds Friday night into early Saturday
morning.

Flow aloft remains mostly out of the northwest through this part
of the forecast, keeping temperatures well below normal. There
are a couple of short wave troughs that pass through the state but
it does not appear that any Gulf moisture will be associated with
them, resulting in just minor precipitation amounts. The exception
will be locations downwind from the Great Lakes. So, there will
be chances for accumulating snow in far north-central Wisconsin
at times through the middle of next week. Far eastern Wisconsin
could also end up with a little bit of snow at times.

Winds will be favorable for lake effect/enhancement Friday night
as the mid level trough departs and the surface trough rotates
through the area. There may be another 1 to a little more than 2
inches in parts of Vilas County before the event comes to an end.

Winds on the back side of the departing system will increase, with
gusts in excess of 30 knots over Door County and the waters of
Lake Michigan and Green Bay Friday night into early Saturday.
Would expect a gale warning to be needed for the waters and a wind
advisory may be necessary for Door County.

Highs are normal in the upper 30s and 40s at this time of year,
but high temperatures are likely to be mostly in the 20s and 30s
during this part of the forecast.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 603 PM CST Thu Nov 8 2018

Flight conditions over much of central, northeast and east
centrtal WI have improved to VFR early this evening, although
MVFR ceilings remined over most of north central WI. Light snow
and associated MVFR/IFR conditions will develop over our western
counties during the mid to late evening, and over eastern WI
overnight. The snow will taper off from west to east Monday
morning. An upper level low pressure system will cause snow
showers to increase again over north central WI Friday afternoon.
Moderate to heavy snow showers will be possible at the RHI TAF
site and locations farther to the north from mid-afternoon through
mid-evening Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 AM to 3 PM CST Friday for WIZ022.

Winter Weather Advisory from 6 AM Friday to 6 AM CST Saturday
for WIZ005.
&&

SHORT TERM.....Cooley
LONG TERM......MG
AVIATION.......Kieckbusch
Hazardous weather outlook, Nov 8, 3:53 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
353 PM CST Thu Nov 8 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092200-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
353 PM CST Thu Nov 8 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

A minor snow accumulation is expected across the entire area late
tonight and could produce slick roadways.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Light snow is expected to continue at most locations on Friday
and Friday night. The highest amounts, in the 3 to 6 inch range,
are forecast to fall over north-central Wisconsin. Snow totals of
1 to 3 inches are possible in eastern Wisconsin. Much of Door
County will see slightly higher amounts. Slippery or snow covered
roadways are expected at times, which will make for hazardous
travel.

Expect windy conditions across the Door Peninsula Friday night
into early Saturday. This will make travel difficult for drivers
of high profile vehicles.

Periods of lake-effect snow showers over the north-central
Wisconsin snow belt could also bring some accumulations this
weekend into early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-092200-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
353 PM CST Thu Nov 8 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Northwest gales of 35 knots or higher are possible Friday night
into early Saturday.

Cooley/MG

In the hours before

Special weather statement, Nov 8, 2:41 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
241 PM CST Thu Nov 8 2018

WIZ010>013-018>021-030-031-035>039-045-048>050-073-074-090300-
Oneida-Forest-Florence-Northern Marinette County-Lincoln-Langlade-
Menominee-Northern Oconto County-Marathon-Shawano-Wood-Portage-
Waupaca-Outagamie-Brown-Waushara-Winnebago-Calumet-Manitowoc-
Southern Marinette County-Southern Oconto County-
241 PM CST Thu Nov 8 2018

...SNOW LIKELY TO RESULT IN SLIPPERY ROADS TONIGHT AND FOR THE
FRIDAY MORNING COMMUTE...

A band of snow is expected to develop across central and north-
central Wisconsin this evening, and then sweep east overnight.
Most areas should receive about an inch of snow, with perhaps 1 to
2 inches possible across the far north and east. The snow will
likely lead to slippery roadways for the Friday morning commute.

A lull in the snowfall is expected for a time early Friday
afternoon, with heavier snow showers moving back into north-
central Wisconsin around mid afternoon. The second round of snow
will gradually expand across the rest of the area during the late
afternoon and evening, before tapering off after midnight.
Northwest winds are also expected to gust to 20 to 30 mph late
Friday afternoon into Friday night, and could result in some
drifting of the snow.

Be sure to monitor later forecasts for updated information.

Cooley

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 8:26 PM CSTSmall Craft AdvisoryGRB25 hr
Nov 8, 8:54 PM CSTWinter Storm WarningGRBVilas33 hr
Nov 9, 2:53 PM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 1 more18 hr

Nearby

Gale Warnings in Wisconsin, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.